Alert archive / Wyoming / Tornado Warnings in 1998

Tornado Warning 3, NWS Riverton, WY

June 22, 1998Johnson County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 22, 1998, 5:23 PM MDT for Johnson County, Wyoming. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1998, 5:23 PM MDT (23:23 UTC)
Expired
Jun 22, 1998, 5:35 PM MDT
In force
12 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WFUS01 KRIW 222324 RRA
TORRIW
WYC019-222335-

BULLETIN - EAS ACTIVATION
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
523 PM MDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN AND CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 535 PM MDT

* AT 410 PM MDT... SPOTTERS INDICATED A TORNADO 30 MILES EAST OF
  KAYCEE MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MAYOWORTH BY 525 PM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
IMMEDIATELY

WCJIN-WYNE

LIPSON

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:50 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 1:50 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT MON JUN 22 1998

UPR TROF RMNS OVER THE WRN U.S. THIS AFTN WITH SHT/WVS EMBD IN SW FLOW
E OF TROF. ONE WK WV OVER NW WY ATTM WITH ANOTHER OVER CNTRL ID. WILL
GO WITH THE CONCENSUS OF THE ETA/AVN ON THE TUES AFTN POS OF A SHT/WV
ARRIVING FM THE SW WHICH LEAVES CWFA BETWEEN WVS TUE AFTN. SW JET MOVG
INTO THE SW U.S. RMNS SOUTH OF CWA THRU TUES...BUT UPR DIVERGENCE
STILL PROGGED OVER CWFA TODAY WITH LESS ON TUES. TOR WATCH WILL BE
ISSUED FOR XTRM ERN CWA...HAVE SVR STMS DLVPG...HAVE TO GO. RWM

In the hours before

Special weather statement, Jun 22, 3:20 PM MDT, 2 hours 3 minutes before
WYZ003-004-006>014-016>020-022-023-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MOST OF WESTERN
WYOMING UNTIL 8 PM MDT THIS EVENING...

A MOIST AND UNSTABLE AIR MASS HAS DEVELOPED OVER WESTERN WYOMING THIS
AFTERNOON AND THUNDERSTORMS WERE DEVELOPING RAPIDLY. A WATCH MEANS THAT
CONDITIONS ARE PRIME FOR SEVERE THUNDERSTORM DEVELOPMENT.

CONTIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE HOT SPRINGS...
TETON...SUBLETTE...FREMONT...LINCOLN...THE SOUTH HALF OF PARK AND THE
NORTH HALF OF SWEETWATER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEdADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WCJIN-WYNW-WYSW

MAY
Special weather statement, Jun 22, 3:20 PM MDT, 2 hours 3 minutes before
WYZ003-004-006>014-016>020-022-023-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MOST OF WESTERN
WYOMING UNTIL 8 PM MDT THIS EVENING...

A MOIST AND UNSTABLE AIR MASS HAS DEVELOPED OVER WESTERN WYOMING THIS
AFTERNOON AND THUNDERSTORMS WERE DEVELOPING RAPIDLY. A WATCH MEANS THAT
CONDITIONS ARE PRIME FOR SEVERE THUNDERSTORM DEVELOPMENT.

CONTIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE HOT SPRINGS...
TETON...SUBLETTE...FREMONT...LINCOLN...THE SOUTH HALF OF PARK AND THE
NORTH HALF OF SWEETWATER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEdADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WCJIN-WYNW-WYSW

MAY
Special weather statement, Jun 22, 4:18 PM MDT, 1 hour 5 minutes before
WYZ001>020-022>028-222310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT MON JUN 22 1998

...THUNDERSTORMS CONTINUE OVER WESTERN AND CENTRAL WYOMING THIS
AFTERNOON...

AT 4 PM DOPPLER RADAR AND SPOTTER REPORTS INDICATE SCATTERED HEAVY
SHOWERS WITH SMALL HAIL AND GUSTS IN EXCESS OF 40 MPH OVER WESTERN AND
CENTRAL WYOMING. MOST STORMS IN THE AREA ARE MOVING NORTHEAST AT 20
MPH. AT 4 PM THE SOME OF THE STRONGER STORMS WERE SOUTH OF CASPER WHERE
QUARTER INCH HAIL WAS REPORTED NEAR CASPER MOUNTAIN. MORE STORMS WERE
SOUTH AND EAST OF RIVERTON AND LANDER...JUST WEST OF BUFFALO AND
KAYCEE...AND IN THE NORTHWEST NEAR JACKSON AND TETON NATIONAL PARK.

TAKE COVER IF A STO
RM APPROACHES YOUR LOCATION. LISTEN TO YOUR LOCAL
NEWSOURCE OR NOAA WEATHER RADIO FOR ANY TORNADO OR SEVERE THUNDERSTORM
WARNINGS IF THEY ARE NEEDED.

WCJIN-WYNW-WYSW-WYNE
Special weather statement, Jun 22, 4:18 PM MDT, 1 hour 5 minutes before
WYZ001>020-022>028-222310-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT MON JUN 22 1998

...TORNADO WATCH CONTINUES FOR PARTS OF CENTRAL AND NORTH WYOMING UNTIL
8PM...
...SEVERE THUNDERSTORM WATCH CONTINUES FOR PARTS OF WESTERN AND CENTRAL
WYOMING UNTIL 8PM...
    AT 4 PM DOPPLER RADAR AND SPOTTER REPORTS INDICATE SCATTERED HEAVY
SHOWERS WITH SMALL HAIL AND GUSTS IN EXCESS OF 40 MPH OVER WESTERN AND
CENTRAL WYOMING. MOST STORMS IN THE AREA ARE MOVING NORTHEAST AT 20
MPH. AT 4 PM THE SOME OF THE STRONGER STORMS WERE SOUTH OF CASPER WHERE
QUARTER INCH HAIL WAS REPORTED NEAR CASPER MOUNTAIN. MORE STORMS WERE
SOUTH AND EAST OF RIVERTON AND LANDER...JUST WEST OF BUFFALO AND
KAYCEE...AND IN THE NORTHWEST NEAR JACKSON AND TETON NATIONAL PARK.

TAKE COVER IF A STORM APPROACHES YOUR LOCATION. LISTEN TO YOUR LOCAL
NEWSOURCE OR NOAA WEATHER RADIO FOR ANY TORNADO OR SEVERE THUNDERSTORM
WARNINGS IF THEY ARE NEEDED.
WCJIN-WYNW-WYSW-WYNE
RWM
Special weather statement, Jun 22, 4:18 PM MDT, 1 hour 5 minutes before
WYZ001>020-022>028-222310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT MON JUN 22 1998

...THUNDERSTORMS CONTINUE OVER WESTERN AND CENTRAL WYOMING THIS
AFTERNOON...

AT 4 PM DOPPLER RADAR AND SPOTTER REPORTS INDICATE SCATTERED HEAVY
SHOWERS WITH SMALL HAIL AND GUSTS IN EXCESS OF 40 MPH OVER WESTERN AND
CENTRAL WYOMING. MOST STORMS IN THE AREA ARE MOVING NORTHEAST AT 20
MPH. AT 4 PM THE SOME OF THE STRONGER STORMS WERE SOUTH OF CASPER WHERE
QUARTER INCH HAIL WAS REPORTED NEAR CASPER MOUNTAIN. MORE STORMS WERE
SOUTH AND EAST OF RIVERTON AND LANDER...JUST WEST OF BUFFALO AND
KAYCEE...AND IN THE NORTHWEST NEAR JACKSON AND TETON NATIONAL PARK.

TAKE COVER IF A STO
RM APPROACHES YOUR LOCATION. LISTEN TO YOUR LOCAL
NEWSOURCE OR NOAA WEATHER RADIO FOR ANY TORNADO OR SEVERE THUNDERSTORM
WARNINGS IF THEY ARE NEEDED.

WCJIN-WYNW-WYSW-WYNE
Special weather statement, Jun 22, 4:18 PM MDT, 1 hour 5 minutes before
WYZ001>020-022>028-222310-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT MON JUN 22 1998

...TORNADO WATCH CONTINUES FOR PARTS OF CENTRAL AND NORTH WYOMING UNTIL
8PM...
...SEVERE THUNDERSTORM WATCH CONTINUES FOR PARTS OF WESTERN AND CENTRAL
WYOMING UNTIL 8PM...
    AT 4 PM DOPPLER RADAR AND SPOTTER REPORTS INDICATE SCATTERED HEAVY
SHOWERS WITH SMALL HAIL AND GUSTS IN EXCESS OF 40 MPH OVER WESTERN AND
CENTRAL WYOMING. MOST STORMS IN THE AREA ARE MOVING NORTHEAST AT 20
MPH. AT 4 PM THE SOME OF THE STRONGER STORMS WERE SOUTH OF CASPER WHERE
QUARTER INCH HAIL WAS REPORTED NEAR CASPER MOUNTAIN. MORE STORMS WERE
SOUTH AND EAST OF RIVERTON AND LANDER...JUST WEST OF BUFFALO AND
KAYCEE...AND IN THE NORTHWEST NEAR JACKSON AND TETON NATIONAL PARK.

TAKE COVER IF A STORM APPROACHES YOUR LOCATION. LISTEN TO YOUR LOCAL
NEWSOURCE OR NOAA WEATHER RADIO FOR ANY TORNADO OR SEVERE THUNDERSTORM
WARNINGS IF THEY ARE NEEDED.
WCJIN-WYNW-WYSW-WYNE
RWM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:50 PM MDTSevere Thunderstorm WarningRIWHot Springs35 min
Jun 22, 4:42 PM MDTSevere Thunderstorm WarningRIWFremont23 min
Jun 22, 5:09 PM MDTSevere Thunderstorm WarningRIWJohnson26 min

Nearby

Tornado Warnings in Wyoming, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.